Arizona, 2005

Damaging Wind in Arizona, July 20, 2005

July 20, 2005 · NWS TWC · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$175,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 20, 2:11 PM MST, 6 hours 39 minutes earlier.

Area forecast discussion, Jul 20, 2:11 PM MST, 6 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
211 PM MST WED JUL 20 2005

.SYNOPSIS...HIGH PRESSURE OVER THE FOUR CORNERS WILL CONTINUE TO
FEED MONSOON MOISTURE INTO THE REGION FROM BOTH THE EAST AND SOUTH.
THE RISK OF THUNDERSTORMS WILL BE ENHANCED SOMEWHAT THIS EVENING AN
AN UPPER LEVEL DISTURBANCE APPROACHES FROM WEST TEXAS. A MORE
SUBSTANTIAL INCREASE IS EXPECTED FRIDAY AND SATURDAY AS REMNANT
MOISTURE FROM NOW TROPICAL STORM EMILY MOVES ACROSS NORTHERN MEXICO
AND INTO SOUTHERN ARIZONA.

&&

.DISCUSSION...18Z SOUNDING CAME IN WITH A BIT OF A SURPRISE...A
LITTLE WARMING AND DRYING IN THE 400-300MB LAYER HAS ALREADY BEGUN
AHEAD OF THE W TX UPPER LOW. HOWEVER THE E SHEAR REMAINED NEAR 30KTS
WITH A MODIFIED CAPE NEAR 1500J/KG. OTHER ISSUE IS THAT WE HAVE
BECOME SO SOUPED UP IN THE LOW LEVELS THAT TEMPS HAVE BEEN RUNNING
ABOUT 4-6F BELOW YESTERDAY. THAT HAS ALSO CUT INTO OUR CAPE A BIT.
SO WHILE IT DOES NOT LOOK AS ALARMING AS IT DID EARLIER IN THE
DAY...WE WILL BE ON THE ACTIVE SIDE AGAIN THIS EVENING WITH NOT ONLY
GUSTY WINDS A CONCERN BUT PERHAPS A LITTLE MORE HEAVY RAINFALL
COVERAGE...ESPECIALLY FROM KTUS WEST. HWO IS APPROPRIATELY WORDED
AND SPC SLIGHT RISK LOOKS GOOD. WE WILL ALSO CARRY SOME HEIGHTENED
WORKING IN THE ZFP. INITIAL DEVELOPMENT OVER THE MOUNTAINS NEAR
KTUS...WHILE A BIT LATE AND SHEARED-LOOKING...WAS BREAKING THROUGH
THE WEAK 400-300MB CAP.

RECENT SATELLITE TRENDS APPEAR TO BE SUPPORTING THE GFS A BIT MORE
THAN THE ETA...ALTHOUGH MODEL MASS FIELDS ARE RELATIVELY CLOSE.
WARMING AND DRYING ALOFT WILL DUKE IT OUT WITH CONTINUED EASTERLY
SHEAR AND INCREASING PRECIP WATER ON THU. SUSPECT THE WARMING WILL
WIN OUT GIVEN RECENT DEVELOPMENTS. HOWEVER NOW THAT LOW LEVEL
MOISTURE IS AT MONSOONAL LEVELS...I AM RELUCTANT TO LOWER POPS TOO
MUCH. WHILE THU MAY BE A BIT DOWN...WELL-ADVERTISED RAMP UP FRI-SAT
STILL LOOKS GOOD. EMILY IS HOLDING TOGETHER VERY WELL OVER NE MEXICO
DESPITE BEING PRETTY FAR INLAND. THIS INCREASES CONFIDENCE THAT THE
MOISTURE WILL MAKE IT...IF NOT A MID LEVEL CIRCULATION REMNANT. THE
BIG CAUTION HERE IS THAT AS WE HAVE SEEN WITH TROPICAL MOISTURE
INFLUXES BEFORE...THEY CAN JUST AS EASILY SHUT US DOWN AS THE
BOUNDARY LAYER COOLS. THE ONE THING GOING FOR US IS THAT THE GFS
MAINTAINS 20-30KT E FLOW BOTH DAYS. ALL WELL NEED IS A LITTLE
DAYTIME HEATING...WITH FRI MORE LIKELY TO SEE SOME THAN SAT.
THEREAFTER INTO EARLY NEXT WEEK...GENERAL MODEL CONSENSUS IS THAT
THE UPPER HIGH WILL WEAKEN AND MEANDER AROUND A BIT. BUT IT WILL
GENERALLY STAY TO OUR N. CLIMO POPS/TEMPS WILL BE THE WAY TO GO
SINCE BY THEN...THE TYPICAL MONSOON UPS-AND-DOWNS WILL BE GOVERNED
HEAVILY BY SMALL SCALE FEATURES AND ACTIVITY FROM THE PREVIOUS DAY.

&&

.FIRE WEATHER...HIGH PRESSURE CENTERED NEAR THE FOUR CORNERS WILL
CONTINUE TO RESULT IN ABOVE NORMAL TEMPERATURES THROUGH FRIDAY. THE
STRONG DAYTIME HEATING...COMBINED WITH MOISTURE IN PLACE...WILL
RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING DURING THE
AFTERNOON AND EVENING HOURS. STRONG...ERRATIC AND POTENTIALLY
DAMAGING WINDS WILL BE POSSIBLE WITH THE STRONGER STORMS THIS
AFTERNOON AND EVENING. ADDITIONAL TROPICAL MOISTURE WILL MOVE INTO
THE REGION THIS WEEKEND AS THE REMNANTS OF EMILY APPROACH FROM THE
SOUTHEAST...RESULTING IN INCREASING THUNDERSTORM AND PRECIPITATION
CHANCES. A RETURN TO MORE SEASONAL TEMPERATURES WILL ALSO OCCUR OVER
THE UPCOMING WEEKEND...DUE TO THE INCREASING MOISTURE...CLOUDS AND
PRECIPITATION THAT ARE EXPECTED.

&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.CLIMATE...TODAY WILL BE THE 3RD DAY IN A ROW WHERE THE AVERAGE
DEWPOINT AT KTUS IS 54F OR HIGHER. THUS THE FIRST MONSOON DAY WILL
GO DOWN IN THE RECORD BOOKS AS JULY 18...THE 2ND LATEST START ON
RECORD.

PUBLIC...PYTLAK
FIRE WEATHER...ZELL

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 20, 12:03 PM MST, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1203 PM MST WED JUL 20 2005

AZZ029>035-210700-
UPPER GILA RIVER VALLEY-COCHISE COUNTY-SOUTHEAST PINAL COUNTY-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-
TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1203 PM MST WED JUL 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST PINAL COUNTY AND THE
CENTRAL AND WESTERN PORTIONS OF PIMA COUNTY

.DAY ONE...TODAY

SYNOPSIS...THE HIGH OVER THE FOUR CORNERS REGION WILL ENHANCE
MOISTURE FLOW INTO THE REGION WHICH ALONG WITH DAYTIME HEATING WILL
RESULT IN THUNDERSTORM DEVELOPMENT. INITIAL STORM DEVELOPMENT WILL
BE ALONG THE MOGOLLON RIM AND OVER THE EASTERN MOUNTAINS THIS
AFTERNOON...MOVING WEST INTO THE LOWER DESERTS THIS EVENING. THE
PRIMARY HAZARD WITH THESE STORMS WILL BE DAMAGING WIND. ALSO OF
CONCERN ARE AREAS OF HEAVIER RAINFALL LEADING TO FLOODING...AS WELL
AS HAIL ASSOCIATED WITH SOME OF THE THUNDERSTORMS.

DISCUSSION...STORM DEVELOPMENT TODAY SHOULD BE SIMILAR TO
YESTERDAY...BUT WITH EXTRA MOISTURE IN PLACE THERE IS A RISK FOR MORE
WIDESPREAD HEAVY RAINFALL THAN WHAT WE HAVE SEEN THE PAST TWO
EVENINGS. THE TUCSON SOUNDINGS FROM BOTH 5 AM AND 11 AM INDICATED
MODERATE WIND SHEAR TODAY...ENHANCING THE CAPABILITY OF THESE STORMS
TO ORGANIZE. THERE IS MODERATE INSTABILITY PRESENT OVER SOUTHEAST
ARIZONA...NOT ONLY HELPING STORM DEVELOPMENT...BUT INCREASING THE
CHANCE FOR SOME HAIL AS WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL ONCE AGAIN DEVELOP TOMORROW AFTERNOON AND
EVENING. THE STORMS MAY NOT BE AS WIDESPREAD...BUT THIS DEPENDS ON
HOW WORKED OVER THE ATMOSPHERE GETS ON TODAY. AS THE MOISTURE
FROM THE REMNANTS OF HURRICANE EMILY MOVE INTO SOUTHEAST ARIZONA ON
FRIDAY AND SATURDAY THERE IS ONCE AGAIN AN INCREASED CHANCE FOR
THUNDERSTORM DEVELOPMENT BOTH AFTERNOONS. THE MAIN THREAT FROM
THESE STORMS WILL BE HEAVY RAINFALL WITH THE ADDITIONAL MOISTURE IN
PLACE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-210700-
NORTHERN GREENLEE COUNTY-
1203 PM MST WED JUL 20 2005

SYNOPSIS...THE HIGH OVER THE FOUR CORNERS REGION WILL ENHANCE
MOISTURE FLOW INTO THE REGION WHICH ALONG WITH DAYTIME HEATING WILL
RESULT IN THUNDERSTORM DEVELOPMENT. INITIAL STORM DEVELOPMENT WILL
BE ALONG THE MOGOLLON RIM ...MOVING SOUTHWEST INTO THE DESERTS
THIS EVENING. THE PRIMARY HAZARD WITH THESE STORMS WILL BE GUSTY
WINDS AND HAIL. ALSO OF CONCERN ARE AREAS OF HEAVIER RAINFALL LEADING
TO FLOODING.

DISCUSSION...STORM DEVELOPMENT TODAY SHOULD BE SIMILAR TO
YESTERDAY...BUT WITH EXTRA MOISTURE IN PLACE THERE IS A RISK FOR MORE
WIDESPREAD HEAVY RAINFALL THAN WHAT WE HAVE SEEN THE PAST TWO
EVENINGS. THE TUCSON SOUNDINGS FROM BOTH 5 AM AND 11 AM INDICATED
MODERATE WIND SHEAR TODAY...ENHANCING THE CAPABILITY OF THESE STORMS
TO ORGANIZE. THERE IS MODERATE INSTABILITY PRESENT OVER SOUTHEAST
ARIZONA...NOT ONLY HELPING STORM DEVELOPMENT...BUT INCREASING THE
CHANCE FOR SOME HAIL AS WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL ONCE AGAIN DEVELOP TOMORROW AFTERNOON AND
EVENING. THE STORMS MAY NOT BE AS WIDESPREAD...BUT THIS DEPENDS ON
HOW WORKED OVER THE ATMOSPHERE GETS ON TODAY. AS THE MOISTURE
FROM THE REMNANTS OF HURRICANE EMILY MOVE INTO SOUTHEAST ARIZONA ON
FRIDAY AND SATURDAY THERE IS ONCE AGAIN AN INCREASED CHANCE FOR
THUNDERSTORM DEVELOPMENT BOTH AFTERNOONS. THE MAIN THREAT FROM
THESE STORMS WILL BE HEAVY RAINFALL WITH THE ADDITIONAL MOISTURE IN
PLACE.

FISHLER

In the hours before

Local storm report, Jul 20, 2:58 PM MST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
258 PM MST WED JUL 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     2 S PATAGONIA           31.51N 110.75W
07/20/2005                   SANTA CRUZ         AZ   TRAINED SPOTTER

            FEW HUNDRED POUND STORAGE SHED DAMAGED WHEN BLOWN ACROSS
            YARD AS WELL AS SHINGLES BLOWN OFF ROOFS IN NEIGHBORHOOD.

&&

DF

The radar

The Tucson radar (KEMX), 78 km away, was scanning. The volume nearest the first event began at 03:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pima

When
July 20, 8:50 PM MST to 9:00 PM MST
Where
Pima County, 3 mi SE of Marana
Measured
60 kt (69 mph) estimated gust
Property damage
$175,000
Reported by
BROADCAST MEDIA
Coordinates
32.417, -111.183

Strong thunderstorm winds (most likely a microburst) caused severe damage to several trailer homes and several vehicles in the Town of Marana near Avra Valley Road. Three trailers had damage, while three others were completely destroyed, including one being thrown onto a vehicle, and another being wrapped around a telephone phone. There were no injuries.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2005Every state in 2005This day in weather historyWarnings in Arizona, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465220.